Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Bismarck, ND

June 3, 2006Bottineau County, McHenry County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2006, 7:31 PM CDT for Bottineau County, McHenry County, Renville County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2006, 7:31 PM CDT (00:31 UTC)
Expired
Jun 3, 2006, 8:30 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, McHenry County, ND, Renville County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 040033
SVRBIS
NDC009-049-075-040130-
/O.NEW.KBIS.SV.W.0071.060604T0031Z-060604T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 830 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS OF OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GLENBURN TO NEAR NORWICH...OR
  ALONG A LINE EXTENDING FROM 14 MILES NORTH OF MINOT TO 10 MILES
  SOUTHEAST OF MINOT...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLENBURN AROUND 750 PM CDT...
  NORWICH AROUND 755 PM CDT...
  GRANVILLE AROUND 815 PM CDT...
  7 MILES SOUTHWEST OF DENBIGH AROUND 825 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4866 10142 4847 10138 4846 10107 4822 10101
      4823 10034 4900 10085 4883 10132

$$

JP MARTIN
2 follow-up statements
000 
WWUS53 KBIS 040057
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT SAT JUN 3 2006

NDC009-049-075-040130-
/O.CON.KBIS.SV.W.0071.000000T0000Z-060604T0130Z/
MCHENRY ND-RENVILLE ND-BOTTINEAU ND-
753 PM CDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY
COUNTIES...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF 
MAXBASS TO GLENBURN...OR ALONG A LINE EXTENDING FROM 35 MILES WEST 
OF BOTTINEAU TO 20 MILES NORTHEAST OF MINOT...MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKMAN AROUND 800 PM CDT...
  GRANVILLE AROUND 815 PM CDT...
  RUSSELL AND NEWBURG AROUND 820 PM CDT...
  UPHAM AND BANTRY AROUND 830 PM CDT...

IF YOU ARE IN THE WARNED AREA GET INSIDE AND STAY AWAY FROM WINDOWS.

LAT...LON 4866 10142 4847 10138 4846 10107 4822 10101
      4823 10034 4900 10085 4883 10132

$$

JP MARTIN
000 
WWUS53 KBIS 040132
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SAT JUN 3 2006

NDC009-049-075-040141-
/O.EXP.KBIS.SV.W.0071.000000T0000Z-060604T0130Z/
MCHENRY ND-RENVILLE ND-BOTTINEAU ND-
831 PM CDT SAT JUN 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOTTINEAU...
SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES EXPIRED AT 830 PM
CDT...

THE THUNDERSTORMS HAD WEAKENED...AND WERE NO LONGER SEVERE.

THUNDERSTORMS WILL CONTINUE OVER THE AREA FOR THE NEXT FEW HOURS. 
KEEP ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

LAT...LON 4866 10142 4847 10138 4846 10107 4822 10101
      4823 10034 4900 10085 4883 10132

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUN 3 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FRONT AT 19Z WAS NEARING A WILLISTON-HETTINGER LINE AND PROGRESSING
INTO MORE UNSTABLE AIR. SHOWALTER INDEX THIS EVENING IS FORECAST TO
BE IN THE -3 TO -5 RANGE OVER SOUTH CENTRAL NORTH DAKOTA WITH LIFTED
INDICES IN THE SAME RANGE. THE BRN (BULK RICHARDSON NUMBER) FORECAST
FOR THE EVENING LOOKS TO BE SUPPORTING MORE OF A MULTICELLULAR TYPE
FOR STORMS OVER SUPERCELLULAR. THE SWEAT (SEVERE WEATHER THREAT)
INDEX SUGGESTS THE BETTER CHANCES FOR SEVERE WEATHER TO BE JUST EAST
OF BISMARCK...THROUGH THE JAMESTOWN AREA...AND INTO SOUTH DAKOTA.
THIS IS REASONABLE BASED PARTIALLY ON HIGHER LOW LEVEL MOISTURE.

WILL KEEP THUNDERSTORM CHANCES IN FOR TONIGHT...POSSIBLY SEVERE
CENTRAL AND EAST...BEST CHANCES AS STATED ABOVE. AS FRONT PUSHES
THROUGH WESTERN NORTH DAKOTA THE RISK OF STORMS WILL DECREASE AS THE
EVENING WEARS ON FROM WILLISTON TO DICKINSON. FRONT IS FORECAST TO
WASH OUT IN THE EAST BEFORE THE NEXT ONE KICKS THE ENTIRE SYSTEM
EAST SUNDAY NIGHT AND MONDAY. MOST OF SUNDAY LOOKS DRY...BETWEEN
FRONTS...FOLLOWED BY THE NEXT RISK SUNDAY NIGHT. AS THAT SUNDAY
NIGHT FRONT SHIFTS ACROSS THE STATE IT ENCOUNTERS LESS UNSTABLE AIR.
WILL EXPECT STORMS TO FIRE IN MONTANA LATE SUNDAY AND WEAKEN AS THEY
MOVE INTO CENTRAL NORTH DAKOTA.

TEMPERATURES 5 TO 10 DEGREES ON THE HIGH SIDE OF NORMAL THROUGH THE
SHORT TERM.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
WEDNESDAY AND THURSDAY THE H500 RIDGE IS STRONG ACROSS THE CENTRAL
CONUS AS A LARGE LONGWAVE LOW/TROUGH IS OFF THE WEST COAST OF NORTH
AMERICA. NORTH DAKOTA IS ON THE COOLER SIDE OF THE RIDGE WITH
CANADIAN HIGH PRESSURE KEEPING HIGH TEMPERATURES IN THE 70S TO LOWER
80S.

BY FRIDAY THE WEST COAST LOW IS PROGRESSING ACROSS THE
ROCKIES AND BY FRIDAY NIGHT THE H500 RIDGE AXIS HAS MOVED EAST
ACROSS THE STATE AND SOUTHWEST FLOW ALOFT IS BRINGING A SERIES OF
SHORTWAVE IMPULSES ACROSS THE REGION. HAVE KEPT THE MENTION OF
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS SYSTEM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/JV
Hazardous weather outlook, Jun 3, 4:22 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT JUN 3 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT JUN 3 2006 /322 AM MDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE WEST THIS AFTERNOON AND
WEST AND CENTRAL TONIGHT AS A LOW PRESSURE TROUGH MOVES ACROSS
THE FORECAST AREA. IF ANY THUNDERSTORMS DEVELOP...SOME COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AS ANOTHER LOW
PRESSURE TROUGH MOVES ACROSS THE FORECAST AREA. IF THUNDERSTORMS
DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN SUNDAY NIGHT.

In the hours before

Local storm report, Jun 3, 5:03 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             NEW SALEM               46.84N 101.42W
06/03/2006  E1.00 INCH       MORTON             ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, Jun 3, 7:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     MINOT                   48.23N 101.30W
06/03/2006  M58 MPH          WARD               ND   ASOS

            KMOT

0717 PM     HAIL             2 SE MINOT              48.21N 101.27W
06/03/2006  E0.88 INCH       WARD               ND   PUBLIC

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:17 PM CDTSevere Thunderstorm WarningBISMcIntosh33 min
Jun 3, 10:33 PM CDTFlash Flood WarningBISStutsman3 hr
Jun 3, 11:44 PM CDTFlash Flood WarningBISFoster3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.